Iowa, 2018

Tornado in Iowa, October 9, 2018

October 9, 2018 · NWS DVN · 1 event in 1 county or zone

Clusters of strong storms moved over portions of eastern Iowa and northwest Illinois during the afternoon. A brief tornado occurred in Benton County with one of these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Clusters of strong storms moved over portions of eastern Iowa and northwest Illinois during the afternoon. A brief tornado occurred in Benton County with one of these storms. No damage was observed with this tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Oct 9, 2:43 PM CST, 5 minutes earlier.

Area forecast discussion, Oct 9, 2:43 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
343 PM CDT Tue Oct 9 2018

.SYNOPSIS...
Issued at 330 PM CDT Tue Oct 9 2018

Latest sfc analysis was indicating quasi-stationary front off to the
north and west, bi-secting the state of IA from NE-to-SW. Some sign
of a subtle sfc wave on this feature currently acrs central IA, but
the main low is currently acrs east central KS. With lee side
southeast LLVL flow, 0-3 KM SRH's, moist profiles(low LCL's) and
CAPEs, this is what is driving the current tornado threat acrs areas
mainly along and west of the MS RVR. The main front lifts out late
tonight and Wed morning with more widespread rains and the prime
flash flood threat, then the cool down will be on for the end of the
week. Will have to watch for a cool season type lighter rain event
sometime over the weekend, as well as some frost windows.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 330 PM CDT Tue Oct 9 2018

Tonight...As mentioned above, the area is prime for sctrd rather
small individual supercells with rotation this evening, possibly
east of the ongoing tornado watch area. Localized damaging wind
possible too. As storms hit rain-sensitive areas, there may be the
need for an evening flash flood warning. Then as a shortwave
embedded in southwesterlies ejects out northeastward, and the main
sfc low treks toward north central IA by midnight or 2 AM, expect an
increase in shower/storm cluster coverage streaming up from the
south/southwest up acrs the CWA, becoming more widespread after
Midnight. Current indications suggest the heaviest rain may fall
along a tier or two of counties along and west of the MS RVR, on
eastward into IL late tonight and Wed morning. This activity fed by
ongoing unseasonably high warm moist conveyor of 1.6 to 1.9 inch
precipital waters by a SSW 30-40+ KT LLJ. Still see widespread 1-2
inch rainfall amounts by late Wed morning, with localized strips of
higher amounts possibly up to 3-4 inches, if showers/storms can
stream up acrs the same areas for a period. But late night frontal
placement and convergent forcing suggests the higher rainfall
amounts may fall out from south-to-north up the MS RVR valley. With
such saturated grounds, see the scenario where several multi county
flash flood warnings need to be issued later tonight into Wed
morning. Although the flooding will become the primary concern after
midnight and the evening severe threat, there may still be an
isolated severe storm threat or even a isolated tornado threat well
into the late night.

Wednesday...Water and storm trouble should linger through late
morning, then expected FROPA acrs the MS RVR by midday or early
afternoon should lead to the end of the shower progression. Will
still have to watch for strong storms to flare up along the front
through at least midday as they exit the eastern border of the CWA.
Post-frontal in-sweeping cool temp  regime to make for falling
afternoon temps west of the MS RVR. All in all, of course will keep
the flash flood watches going through 18z Wed with expected flooding
later tonight/Wed morning, with ongoing severe storm threat really
aggravating the situation.

.LONG TERM...(Wednesday Night through next Tuesday)
ISSUED AT 330 PM CDT Tue Oct 9 2018

Sharp change to November-like weather is the main story for the long
term. The season's first widespread first heavy frost appears to be
setting up for Thu and possibly Fri night as well, when lows across
the north may drop below freezing.

Wednesday night...Brisk west to northwest winds and strong cold air
advection will pull in temperatures in the 40s, then mid 30s to
around 40 for lows by sunrise Thursday. The likelihood of lingering
cloud cover and sufficient winds will prevent the threat for frost
or near freezing temperatures as temperatures drop below zero
celsius at 850 mb. Highs Thu will likely only reach the 40s north to
lower 50s south.

High pressure that follows will provide clearing skies and light
winds for Thursday night. Have introduced widespread frost north and
patchy frost in the south for late night/early Friday morning with
lows in the 30s. Even colder temperatures spill in Friday into
Friday night with daytime temperatures limited to the 40s, then
overnight lows in the 30s and possibly around freezing north. Much
of this is dependent on possible cloud cover and the timing/strength
of an incoming shortwave. Will again mention frost, but confidence
of frost formation is low, but there is a good potential for
freezing temperatures in the north.

Over the weekend, forecast confidence is low with a shortwave and
cold frontal passage due to poor model agreement. For now, will
maintain chances for a cold rain as temperatures only reach the 50s
with lows in the 30s to lower 40s. Depending on the timing and how
the system exits, conditions may even support snow flakes by late
Sunday night into Monday morning.

Cold and mainly dry weather lingers into early next week with
temperatures sufficiently cold enough again for frost Monday night,
then slightly warmer temperatures going into Tuesday as surface
winds turn southerly ahead of the next cold front.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
ISSUED AT 1225 PM CDT Tue Oct 9 2018

Showers and thunderstorms will move across the TAF sites late this
afternoon into this evening with MVFR conditions expected and the
potential for IFR conditions under any heavier rain. A few storms
may be severe mainly west of the Mississippi River with damaging
winds and an isolated tornado cannot be ruled out.

&&

.HYDROLOGY...
Issued at 224 PM CDT Tue Oct 9 2018

Main point...one more round of heavy rain is expected tonight
into Wednesday. A broad swath of 1 to 2 inches of rain, with
locally higher amounts, is expected from central Iowa into
southeast Minnesota and Wisconsin. Soils generally north of I-80
and especially across Minnesota and Wisconsin are saturated so any
additional rainfall will rapidly run off into area waterways.

After sunset Wednesday, the overall weather pattern will change.
Rain will still be possible over next weekend but amounts will be
much lighter than what has been seen over the past 10 days.

As a result of the forecast heavy rainfall, new river flood
warnings were issued today for parts of the Cedar, Maquoketa, Mississippi,
and Wapsipinicon rivers.

Mississippi River...

The new forecasts for the Mississippi river show rises occurring
all the way through October 16th. With more heavy rain expected
across Minnesota and Wisconsin, crests on the Mississippi river
will occur October 17th through the 24th. Confidence is high that
moderate to major flooding will be seen from LD 14 at Le Claire,
IA down through Gregory Landing, MO. North of LD 14, minor to
moderate flooding is expected.

Iowa Tributary rivers...

Routed water is already moving downstream through the basins.
With the addition of heavy rainfall through sunset Wednesday,
confidence is high that moderate to major flooding will continue
along the Cedar, English, Iowa, North Skunk, Skunk, and
Wapsipinicon rivers.

From Columbus Junction down to the mouth of the Iowa river, the
Cedar river will be providing a majority of routed flow that will
result in moderate to major flooding.

At Iowa City, runoff from creeks and streams below Coralville from
the next round of heavy rain and increased releases from
Coralville dam will push the Iowa river close to 23 feet by the
weekend.

Pecatonica and Rock rivers...

The heaviest rainfall is not expected to occur in the Pecatonica
and Rock river basins through sunset Wednesday. Thus current river
forecasts are based on routed flow and predicted rainfall.
Confidence remains high that moderate flooding will be seen on
the Pecatonica river and major flooding from Joslin to the
Mississippi. As the Mississippi continues to rise, the rate of
fall on the Rock river is likely to slow down and thus prolong the
flooding.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch from 1 AM CDT Wednesday through Wednesday
     afternoon for Clinton-Jackson-Scott.

     Flash Flood Watch from 7 PM CDT this evening through Wednesday
     afternoon for Des Moines-Henry IA-Lee-Louisa-Muscatine-Van
     Buren.

     Flash Flood Watch through Wednesday afternoon for Benton-
     Buchanan-Cedar-Delaware-Dubuque-Iowa-Jefferson-Johnson-
     Jones-Keokuk-Linn-Washington.

IL...Flash Flood Watch from 1 AM CDT Wednesday through Wednesday
     afternoon for Bureau-Carroll-Hancock-Henderson-Henry IL-Jo
     Daviess-McDonough-Mercer-Putnam-Rock Island-Stephenson-
     Warren-Whiteside.

MO...Flash Flood Watch from 7 PM CDT this evening through Wednesday
     afternoon for Clark-Scotland.

&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...Sheets
AVIATION...JRW
HYDROLOGY...08
Hazardous weather outlook, Oct 9, 9:20 AM CST, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1020 AM CDT Tue Oct 9 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101530-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1020 AM CDT Tue Oct 9 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Severe weather is possible between 5 pm and 2 am, as a strong
cold front approaches the area. The primary threats are damaging
winds, flash flooding, and tornadoes. A flash flood watch is in
effect for much of eastern Iowa through this evening and over the
entire outlook area for late tonight through early Wednesday
morning.

Area rivers are experiencing Moderate to Major flooding. Please
see the latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated severe storms are possible Wednesday over northern
Illinois as the cold front moves through. The primary threats are
damaging winds and flash flooding.

Much colder weather will move into the area late this week into
the weekend. Widespread frost is likely Thursday night into
Friday morning, and again Friday night especially north of
Interstate 80.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and tonight.

DLS

The radar

The Quad Cities radar (KDVN), 128 km away, was scanning. The volume nearest the first event began at 20:50 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Benton

When
October 9, 2:48 PM CST to 2:49 PM CST
Where
Benton County, 1.03 mi E of Blairstown
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Broadcast Media
Coordinates
41.900, -92.080

A brief tornado was observed by a broadcast meteorologist. The tornado touched down in a field and lasted for less than 30 seconds. No damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyThe tornado archive for Iowa, 2018Warnings in Iowa, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786587.